Lake-Effect Snow, Porter
- When
- December 17, 4:25 PM CST to December 18, 9:24 AM CST
- Where
- Porter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
A band of lake effect snow developed across parts of Lake and Porter Counties in northwest Indiana, producing heavy snow, drifting snow and white out conditions during the early morning hours of December 18th. 0 inches five miles northeast of Gary.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A band of lake effect snow developed across parts of Lake and Porter Counties in northwest Indiana, producing heavy snow, drifting snow and white out conditions during the early morning hours of December 18th. Storm total snowfall amounts included 10.0 inches near Valparaiso; 9.7 inches near Porter; 9.0 inches near Portage; 8.5 inches near Ogden Dunes; 8.0 inches near Burdick; 7.0 inches near South Haven; 7.0 inches near Hobart; 6.0 inches near Lakes of the Four Seasons and 6.0 inches five miles northeast of Gary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 17, 3:52 PM CST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
352 PM CST Sat Dec 17 2016
.SHORT TERM...
308 PM CST
Through Sunday Morning...
Light radar echoes continue to stream northward into east central
Illinois and northwest Indiana south of the Kankakee River. There
haven't been any recent obs of freezing drizzle in those areas,
but suspect that some patchy freezing drizzle is still occurring,
so held onto mention in the grids through early evening. This
will be the primary hazard in the southern CWA over the next few
hours.
Turning to the next round of snow arriving from the northwest,
forecast thinking hasn't changed. There may be some weakening of
the area of snow with time tonight as the best frontogenetic and
upper jet forcing departs, but continued strong large scale ascent
and steep lapse rates will support an overall maintenance of it.
Given observational trends upstream, expect occasional visibility
in the snow of 1/2 mile or less. Also largely maintained previous
forecast snow amounts, with them likely to fall in the 1 to 3 inch
range by the time the snow ends after midnight, with local amounts
over 3 inches in far northeast Illinois. This snow will become
accompanied by strong northwest winds gusting to 30-35 mph as cold
air pours in behind the arctic front, so the snow will be
increasingly fluffy and easily blown and drifted. This will
increase the impacts to travel this evening and tonight, with snow
drifting across roads, and blowing snow causing further visibility
reductions. Patchy blowing snow could continue through mid Sunday
morning, so will need to monitor this.
Finally, turning to the lake effect snow, have issued a Winter
Storm Warning for Lake and Porter counties in Indiana for the
likelihood of an intense band of lake effect snow moving across
northern portions of the counties later this evening through the
overnight hours. Up to 3 to 7 inches of snow could fall where the
most intense snow occurs, with snowfall rates of 1"+ per hour
likely. In association with or just behind the most intense
portion of the band, winds will gust from the north- northwest to
35-40 mph, causing significant blowing and drifting snow and
substantial visibility reductions. Lake effect snow is notoriously
difficult to forecast, so confidence is low-medium in amounts.
However, operational and high-res guidance his in good agreement on
the band moving across both counties, with the most intense
portion transiting the northern portions of the counties.
Parameters become very supportive of moderate to heavy (1"+/hour)
rates in the band, with strong convergence, 300-400 j/kg lake
induced CAPE and equilibrium levels at or above 9kft.
It is uncertain how long the residence time of the band will be,
particularly with westward extent. Persistent multi-band snow
showers are then likely to persist into northeast Porter behind
the primary band into Sunday morning. Despite the lower confidence
in amounts, the combination of synoptic and lake effect snow plus
very strong winds is likely to result in dangerous travel
conditions through Sunday morning due to extremely low visibility
(1/4 mile or less at times) in falling and blowing snow, as well
as drifting snow. Felt that a Winter Storm Warning was prudent due
to the above. As a final note, lake effect snow is highly
variable, and amounts outside the band in the southern portion of
the counties will be much less than in locations impacted by the
lake effect. The Winter Storm Warning is in effect from 8 pm this
evening through 12 pm Sunday.
Castro
&&
.LONG TERM...
339 PM CST
Sunday through Saturday...
Brutally cold air mass will be in the process of surging into the
area Sunday morning with "Saturday night" low temperatures not
likely to be reached until sometime mid-late morning Sunday.
Strong and gusty winds will send wind chills tumbling to between
15 to locally colder than 30 below zero. A slight recovery in
temps, a rise of probably no more than 5F, will take place early
to mid afternoon Sunday, when wind chills temps could briefly ease
some as winds subside.
It looks like conditions will be ideal for very strong radiational
cooling as soon as the sun sets Sunday evening as 1040+ high parks
over northern IL by 00Z Sunday allowing winds to go calm/nearly
calm, with clear skies, and fresh snow cover. No changes made from
the previous several forecasts which have had low temps Sunday
evening in the typically colder outlying locations likely
dropping to -20F or lower, ranging up to 5 to 10 below in the
heart of the urban heat island downtown Chicago. While winds will
likely go calm for a time Sunday evening, leaving us technically
wind chill-less at times Sunday evening. Later Sunday night a
light southerly wind will develop and probably allow temps to
begin rising prior to sunrise Monday morning, however in rise in
temps will probably be offset by the increase in winds which
should keep wind chills solidly in the advisory criteria into
Monday morning. Some locations will likely briefly reach wind
chill warning criteria at times Sunday morning and perhaps again
Sunday night, due to the extreme sensitivity of wind chills to
even a couple mph diff in winds at these low temps. The majority
of the time we expect advisory level wind chills, so planning to
continue with an advisory for now. Will obviously continue to
monitor later trends and if it appears a more sustained period of
-30F or colder wind chills is going to occur, then we may need to
upgrade portions of the advisory to a warning.
Arctic air mass will quickly loosen its grips on the region early
in the week with a transition (briefly) to a more zonal flow with
more seasonable temperatures. Medium range guidance is in pretty
good agreement in swinging a vigorous clipper somewhere across the
region later Wednesday into early Thursday. Exact track of the
system will dictate who sees the most snow/impact from this
system, but certainly it is looking close enough for us to have
to keep a close eye on it.
No significant push of very cold air expected in the wake of this
clipper. In fact, it appears as though we should quickly see WAA
ramp up later in the week ahead of the next potential system
which could impact the area sometime next weekend. Details on that
are far too sketchy at this distance to start pinning anything
down.
Izzi
&&
.CLIMATE...
109 AM CST
High temperatures on Sunday (Dec 18) are forecast to remain in the
single digits above to single digits below zero. This will likely
be the coldest day of 2016. The current coldest day of 2016 is
Monday January 18th. Chicago's high that day: 7, Low: -4. Some
records will be threatened or broken.
Sunday records:
Rockford: Daily Low: -17 in 1983.
Forecast Low: -16.
Chicago: Daily Low: -11 in 1983.
Forecast Low: -13.
Monday records:
Rockford: Daily Low: -21 in 1983.
Forecast Low: -16.
Chicago: Daily Low: -14 in 1983.
Forecast Low: -12.
&&
.AVIATION...
For the 18Z TAFs...
Several aviation forecast concerns persist through tonight,
including a period of freezing drizzle primarily south of ORD with
some mvfr fog/cigs, then a change back over to light/moderate snow
very late this afternoon and continuing through the evening hours.
At least brief IFR/LIFR vsbys likely this evening in accumulating
snow, with gusty northwest winds expected to produce some blowing
and drifting as well.
An elongated area of low pressure was centered over near KLWV in
far southeastern IL at midday, with a fairly extensive area of
light drizzle/freezing drizzle north of the low track across
central IL/IN. Some of this light freezing drizzle extends as far
north as about a VYS-MDW line, thus expect at least occasional
-FZDZ to persist for a few more hours this afternoon at MDW/GYY
TAF sites. Farther north, there was a lull in precip occurring
across RFD-DPA-ORD. Snow is expected to fill back in from the
northwest by late afternoon however, in response to a mid-level
disturbance approaching from the west. Forecast soundings depict
deeper moisture profiles which should produce snow (rather than
liquid/freezing drizzle). Broad region of deformation and
frontogenetically forced snow currently from central IA to
central/eastern WI is expected to move east-southeast across the
area through the evening, with a several hour period of IFR vis
accumulating snow. Smaller-scale embedded banding will likely
produce more moderate snowfall at times with vsbys 1/2-3/4SM. Snow
should taper off after midnight and end before morning, though
northwest winds currently around 10 kts will increase and become
gusty at/above 20 kts this evening into Sunday, which may produce
some blowing snow during and after the period of actual falling
snow. Very cold, dry arctic air surges back into the area
overnight and Sunday, which should allow for clearing skies,
though some very flat mvfr sct-bkn stratocu may linger into Sunday
morning.
Ratzer
&&
.MARINE...
149 PM CST
Marine concerns include development of north-northwest gales
heading into tonight and lasting into Sunday morning, with strong
low-level cold advection of bitter cold arctic air also supporting
freezing spray concerns during the same period of higher winds.
Northern periphery of surface ridge axis passes across Lake
Michigan Sunday night (center of arctic high nearly 1045 mb
passes just south of the Lakes through Monday), allowing winds to
diminish and back to the southwest.
Strong southwesterly flow then develops Monday between the high
south of the Lakes and a pair of low pressure waves moving east
across Ontario. Southwest gales look to develop on northern Lake
Michigan Monday (again with freezing spray potential), and across
the lake by Tuesday morning before diminishing Tuesday night. Weak
ridging then spreads across the western Lakes mid-week, before a
weak low moves into the Midwest by early Thursday.
For the IL/IN nearshore waters, gusty northwest winds 25-30 knots
will support small craft advisory conditions by this evening and
continuing through Sunday. IN waters are included in the Gale
warning already in effect for the open lake tonight through early
Sunday.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 6 AM Sunday.
Wind Chill Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022...6
AM Sunday TO 10 AM Monday.
Wind Chill Advisory...ILZ023-ILZ032-ILZ033-ILZ039...6 AM Sunday
TO NOON Sunday.
IN...Wind Chill Advisory...INZ001-INZ002...6 AM Sunday TO 10 AM
Monday.
Winter Storm Warning...INZ001-INZ002...8 PM Saturday TO NOON
Sunday.
Winter Weather Advisory...INZ001-INZ002 UNTIL 8 PM Saturday.
Wind Chill Advisory...INZ010-INZ011-INZ019...6 AM Sunday TO NOON
Sunday.
Winter Weather Advisory...INZ010-INZ011-INZ019 UNTIL 6 AM Sunday.
LM...Small Craft Advisory...ILLINOIS NEARSHORE WATERS UNTIL 3 PM Sunday.
Gale Warning...LMZ743-LMZ744-LMZ745...MIDNIGHT Sunday TO 9 AM
Sunday.
Heavy Freezing Spray Warning...LMZ743-LMZ744-LMZ745...MIDNIGHT
Sunday TO 9 AM Sunday.
Gale Warning...LMZ777-LMZ779 UNTIL 9 AM Sunday.
Heavy Freezing Spray Warning...LMZ777-LMZ779 UNTIL 9 AM Sunday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 402 AM CST SAT DEC 17 2016 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 181015- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 402 AM CST SAT DEC 17 2016 /502 AM EST SAT DEC 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SIGNIFICANT EXCESSIVE COLD RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED ICE ACCUMULATION RISK. ELEVATED SNOW RISK. DISCUSSION: FREEZING DRIZZLE OR LIGHT FREEZING RAIN IS POSSIBLE THROUGH EARLY THIS AFTERNOON. SNOW IS EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING WITH AT LEAST A FEW INCHES OF SNOW ACCUMULATION EXPECTED. INCREASING WINDS WILL CAUSE BLOWING AND DRIFTING SNOW TONIGHT. A BAND OF LAKE EFFECT SNOW IS EXPECTED TO MOVE ACROSS PARTS OF PORTER COUNTY LATE TONIGHT AND MAY PRODUCE HEAVY SNOW AND WHITE OUT CONDITIONS AS IT MOVES ACROSS PORTER COUNTY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY... EXTREME EXCESSIVE COLD RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED SNOW RISK. MONDAY... EXTREME EXCESSIVE COLD RISK. TUESDAY... LIMITED EXCESSIVE COLD RISK. DISCUSSION: DANGEROUSLY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED SUNDAY THROUGH MONDAY MORNING WITH WIND CHILL READINGS AS LOW AS 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-181015- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 402 AM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS AND VERY HAZARDOUS WAVES ARE LIKELY TONIGHT. HEAVY FREEZING SPRAY IS LIKELY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY... GALE FORCE WINDS AND VERY HAZARDOUS WAVES ARE LIKELY. HEAVY FREEZING SPRAY IS LIKELY. MONDAY AND TUESDAY... HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY. FREEZING SPRAY IS LIKELY MONDAY. THURSDAY... HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-181015- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 402 AM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE EXPECTED THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. GALE FORCE WINDS ARE EXPECTED SUNDAY MORNING AND AGAIN MONDAY AND TUESDAY. FREEZING SPRAY IS EXPECTED SUNDAY AND MONDAY. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1032 AM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM ICE STORM KANKAKEE 41.12N 87.86W
12/17/2016 KANKAKEE IL TRAINED SPOTTER
NEW GLAZING OR ICING ON THE ROADS IN KANKAKEE COUNTY.
&&
CPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
108 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM FREEZING RAIN HYDE PARK 41.79N 87.59W
12/17/2016 U0.00 INCH COOK IL PUBLIC
FINE SEMI-FREEZING MIST. ICE ON CLEAR LOOKING SIDEWALKS.
&&
CThe national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664952, 722038.